[Question #4558] HPV/genital warts -- Contraceptive pill

29 months ago
Hi, You helped me a lot with a previous question -- thank you! 

I have heard various theories regarding the link between HPV, generally, and the strains that cause genital warts specifically, and the oral contraceptive pill -- some from doctors, some from friends, some online. I was told that taking the contraceptive pill can make it harder for your body to clear HPV infections (or that this might take longer), was sent a study that showed that people who use the contraceptive pill were more likely to present with genital warts (controlling for factors like sexual activity - https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1195698/), and have also heard that the pill greatly increases the risk of cervical cancer in non-wart-causing strains of HPV. I was hoping you could clear this up a bit, and give me a sense of how worried I should be about this. 

I took the pill from the age of 13-26, with some breaks, for painful periods and acne. I came off the pill when I got genital warts last August, as I was worried about the information mentioned above. It has been 1 year, 2 months since I had the warts removed with no reoccurrence. My acne is quite bad at the moment, and I'm wondering if it would it be safe to consider taking the pill again? Or would this be likely to provoke a recurrence of genital warts? I know the evidence is inconclusive,  but if there's a real probability, I'd rather not take the risk. Thanks again for your help and for this service. 




H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
29 months ago
Welcome back to the forum. Thanks for your question, but sorry you found it necessary. I scanned your recent discussion with Dr. Hook and agree with all he advised. I suspect you know it's your OCD talking!

Any association of warts or HPV with oral contraceptives (or any kind of hormonal contraception) is minor, and the study you cite doesn't change that. Without going into detail, based on the information in the abstract, it's a scientifically weak study, and I don't consider the results reliable. Even if they are, the take-home message would indicate a 70% increased risk of warts in oral contraceptive users. But that actually says little about the actual risk in any one person. Let's say a particular woman has a 1% chance of developing warts in the coming year. Because she's on the pill, her risk then becomes 1.7%. In other words, still more than a 98% chance she WON'T develop genital warts.

This is very similar to the sorts of media stories you see all the time, such as a particular kind of diet or other lifestyle choice raising the risk of a certain kind of cancer by maybe 20%.  That sounds big, until you understand that if that cancer occurs only in one person in 10,000, the 20% rise means someone has 1 chance in 8,000 -- still extremely low. Be careful when you read simple statistics about disease risks!

In addition, the research you cite says nothing at all about recurrent genital warts in people whose previous warts have cleared up. While recurrence of warts isn't rare, it usually doesn't happen. That you once took an oral contraceptive probably makes no difference, and I doubt it would increase your risk of recurrence by taking them again. And it sounds like your acne is a far more important health problem than genital warts or even cervical cancer (which is never a problem in women who simply follow standard Pap smear guidelines).

I hope these comments are helpful. Let me know if anything isn't clear.

HHH, MD
---
---